Indiana, 2010

Flooding in Indiana, May 4 to 10, 2010

May 4 to 10, 2010 · NWS PAH · 2 events in 2 counties and zones

A large storm system developed over the central Plains at the end of April. This brought several rounds of very heavy rain between April 30th and May 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$15,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large storm system developed over the central Plains at the end of April. This brought several rounds of very heavy rain between April 30th and May 2nd. South of the Ohio River, rainfall amounts from 2 to 5 inches were widespread. Lesser amounts occurred to the north. The lower Ohio River went above flood stage during the first week of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 5:51 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, May 4, 5:51 AM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
651 AM CDT TUE MAY 4 2010

.UPDATE...
UPDATE TO AVIATION SECTION. NO CHANGE TO PUBLIC DISCUSSION.

&&

.DISCUSSION...
HIGH PRESSURE BUILDING TO OUR SOUTHEAST WILL PROVIDE DRY AND WARM
CONDITIONS TODAY INTO EARLY WEDNESDAY.  MODELS SHOW A COLD FRONT
MOVING ACROSS THE QUAD STATE WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT.  NAM AND SREF BRING MINIMAL QPF INTO NORTHERN PORTIONS OF THE
PAH FORECAST AREA WITH ITS PASSAGE...WHILE GFS AND ECMWF KEEP ANY
QPF NORTH OF THE FA. WITH FORECAST LI'S BELOW ZERO AND DEW POINTS
RECOVERING BACK UP INTO THE MID 50S BY WEDNESDAY...PREFER THE WETTER
FORECAST AND CONTINUED WITH LOW POPS FOR OUR NORTHERN COUNTIES
WEDNESDAY AFTERNOON AND WEDNESDAY EVENING.

THE FRONT WILL LIFT BACK NORTH THURSDAY INTO THURSDAY
NIGHT...KEEPING CONDITIONS WARM AND MOIST ACROSS THE AREA.  A
STRONGER COLD FRONT WILL APPROACH THURSDAY NIGHT AND MOVE ACROSS THE
MIDDLE MISSISSIPPI AND LOWER OHIO VALLEYS FRIDAY INTO FRIDAY NIGHT.
REMOVED POPS FOR THURSDAY NIGHT...BUT CONTINUED CHANCE POPS FRIDAY
INTO FRIDAY NIGHT.  A SIGNIFICANT COOL DOWN CAN BE EXPECTED BEHIND
THE FRONT...WITH BELOW NORMAL TEMPERATURES EXPECTED FOR THE WEEKEND.

PREFERRED THE WARMER MAV HIGHS AND A COMPROMISE OF MAV/MET LOWS FOR
NEAR TERM TEMPS.  IN THE EXTENDED...MADE SOME MINOR TWEAKS BASED ON
LATEST MEX GUIDANCE AND FOR BLENDING PURPOSES.

&&

.AVIATION...
SHALLOW FOG HAS RESULTED IN VARIABLE VSBYS EARLY THIS MORNING AT
THE TAF SITES. THAT SHOULD QUICKLY PASS...WITH VFR CONDITIONS
EXPECTED THROUGH TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

RST/CN
Hazardous weather outlook, May 4, 3:53 AM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CDT TUE MAY 4 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
453 AM CDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RIVER FLOODING CONTINUES ON AREA RIVERS...REFER TO THE LATEST
RIVER FLOOD WARNINGS AND STATEMENTS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING ACROSS NORTHERN PORTIONS OF THE QUAD STATE...AND AGAIN
FRIDAY THROUGH FRIDAY NIGHT ACROSS THE ENTIRE AREA. SEVERE
WEATHER CANNOT BE RULED OUT.

RIVER FLOODING WILL CONTINUE ON AREA RIVERS. PLEASE REFER TO THE
LATEST RIVER FORECASTS...WARNINGS...AND STATEMENTS FOR ADDITIONAL
DETAILS REGARDING THE RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RST

In the hours before

Special weather statement, May 4, 5:18 AM CST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
618 AM CDT TUE MAY 4 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ007-010-014>016-018>021-
MOZ076-086-087-041330-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-LIVINGSTON-CRITTENDEN-UNION KY-WEBSTER-HOPKINS-
HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...SMITHLAND...MARION...
MORGANFIELD...DIXON...MADISONVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU
618 AM CDT TUE MAY 4 2010

...AREAS OF FOG THIS MORNING...

AREAS OF FOG...LOCALLY DENSE...WILL PERSIST ACROSS PORTIONS OF
SOUTHERN ILLINOIS...SOUTHWEST INDIANA...SOUTHEAST MISSOURI AND
NORTHWEST KENTUCKY. VISIBILITIES MAY BE REDUCED TO ONE QUARTER OF
A MILE AT TIMES.

DRIVERS SHOULD USE EXTREME CAUTION EARLY THIS MORNING.

THE LOCALLY DENSE FOG SHOULD BE BURN OFF BETWEEN 8 OR 9 AM.
Local storm report, May 4, 9:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CDT TUE MAY 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TORNADO          12 NW POPLAR BLUFF      36.89N 90.56W
05/01/2010                   BUTLER             MO   NWS STORM SURVEY

            EF0 TORNADO. STORM DAMAGE SURVEY REVEALED SEVERAL LARGE
            TREES DOWN ALONG HIGHWAY 410.

0147 AM     TORNADO          2 NW GOLO               36.76N 88.52W
05/02/2010                   GRAVES             KY   NWS STORM SURVEY

            PATH WAS FROM 2.5 MILES NORTHWEST OF GOLO TO 2.5 MILES
            NORTHEAST OF GOLO. MOST DAMAGE WAS IN THE FINAL HALF OF
            THE TRACK...RIGHT UP TO THE MARSHALL COUNTY LINE.
            NUMEROUS SMALL TREE LIMBS DOWN...SOME 7 TO 8 INCHES IN
            DIAMETER. THREE LARGE PINE TREES SNAPPED AND ONE
            UPROOTED.

&&

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Warrick

When
May 4, 10:00 AM CST to May 10, 4:00 PM CST
Where
Warrick County, 0.88 mi SW of Newburgh to 1.04 mi WSW of Newburgh
Cause
Heavy Rain
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
37.941, -87.431

Minor flooding of the Ohio River occurred around Newburgh. Bottomland fields and some woodlands were inundated.

Flood, Posey

When
May 5, 2:00 PM CST to May 10, 8:00 PM CST
Where
Posey County, 0.37 mi W of Mt Vernon Arpt to 0.53 mi SW of Mt Vernon
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.929, -87.887

Minor flooding of the Ohio River occurred around Mt. Vernon. Farmland and a few roads were flooded in places southwest and west of Mt. Vernon.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228170, 228175.